Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Shreveport, LA

May 19, 2019Sabine County, San Augustine County, Shelby County, Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 19, 2019, 1:34 AM CDT for Sabine County, San Augustine County, Shelby County, Texas; Sabine Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 1:34 AM CDT (06:34 UTC)
Expired
May 19, 2019, 4:30 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Sabine Parish, LA, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Ft Polk radar (KPOE), 99 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 19, 12:43 AM CDT, 51 minutes earlier.

Area forecast discussion, May 19, 12:43 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1243 AM CDT Sun May 19 2019

.AVIATION...

For the ArkLaTex terminals, severe convection still working
through deep E TX and N LA early this a.m. Bow echoes with gusty
wind to 40KT, large hail possible and tornado threat for KLFK/KMLU.
Overnight progression of activity SE of those last two terminals
by daybreak. S winds 10-20KT tonight will become W/SW for Sunday
10KT or less and even shift lightly to W/NW 18Z-24Z. Skies will be
slowly lifting MVFR cigs from daybreak until late a.m. with decks
scattering and becoming VFR for the afternoon. /24/

&&

.PREV DISCUSSION... /issued 1104 PM CDT Sat May 18 2019/

UPDATE.../Tonight/
Update to remove a few counties on the nrn end of Tornado Watch
189. These areas are n of the outflow boundary, and any storms
that do develop are likely to be elevated and only pose an isold
large hail threat. /12/

PREV DISCUSSION... /issued 1005 PM CDT Sat May 18 2019/

UPDATE.../Tonight/
Convection lining up across central/E TX with all modes of severe
possible. For the update, have made some significant changes to
overnight temps, mainly across the nrn half of the CWA. Have also
made some minor adjustments to PoPs based upon ongoing radar
trends and the latest mesoscale model output. Will leave Tornado
Watch 189 as-is, as a few isold storms continue to develop across N
and NE TX. As for the Lake Wind Advisory, environmental winds have
been significantly contaminated by convection, and thus most sites
are not reaching criteria. Have gone ahead and cancelled the
LWA as a result. Updated products out. /12/

SHORT TERM...

Severe weather expected across the region this afternoon through
the overnight period as current radar is depicting a strong line
of thunderstorms moving into the region from the west. Warnings
have already been issued for extreme southeast Oklahoma and
adjacent southwest Arkansas and a Tornado Watch is in effect until
8 pm for the Shreveport and Bossier metro area, all of East Texas
north of Interstate 20, McCurtain County Oklahoma, and all of
southwest Arkansas, excluding Union County. Several reports of
down trees have been reported across McCurtain County with this
line of storms a couple hours earlier. We anticipate an
intensification of this convection later through the evening and
overnight period as this line of storms continue its eastward
progression as strong deep layer shear exist ahead of this line
along with mixed layer cape over 3000 J/kg. In addition to the
high cape values, WBZ values from the special 18z sounding check
in at 9.8 kft. At this point, we are expecting all four types of
severe weather...tornadoes, hail, damaging winds, and flash
flooding.

The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will be
possible through early Sunday afternoon from deep East Texas up
across parts of northeast Louisiana as moisture continues to pool
south of the cold front, which is expected to stall just south of
the I-30 corridor. Temperatures will remain rather warm on Sunday
with mid to upper 80s for highs as the front expected to
eventually lift back north late in the day. /20/

LONG TERM...

Upper-trough across the desert southwest to maintain a generally
unstable southwest flow aloft across the ArkLaTex on Monday. Warm
front shifting north withing low-level southerly flow to allow for a
chance of showers and thunderstorms mainly along and north of I-20
on Monday afternoon.

Conditions to deteriorate on Tuesday as upper-trough deepens into a
closed low across the Rockies, further increasing instability
downstream across much of the central Conus from the mid-Mississippi
Valley to the ArkLaTex. Strong to severe thunderstorms will be
possible on Tuesday afternoon as a squall line moves across
northeast Texas, southeast Oklahoma, and northwest Louisiana.

Upper-level ridge to strengthen across the southeast, extending
westward across the northern gulf coast allowing for mainly dry
conditions areawide through the remainder of the long term forecast
period. Upper-ridging combined with low-level southerly flow aloft
will drive temperatures into the upper 80s to lower 90s with heat
index values inching into the lower to middle 90s at times from
Wednesday through Friday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  87  71  89 /  90  20  10  20
MLU  74  87  70  88 /  70  30  10  30
DEQ  64  85  63  85 /  60  20  10  30
TXK  63  85  67  86 /  70  20  10  30
ELD  64  86  67  86 /  90  20  10  30
TYR  68  86  70  88 /  90  20  10  10
GGG  71  86  70  89 / 100  20  10  10
LFK  74  87  72  90 /  90  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/12/20/05
Hazardous weather outlook, May 18, 11:50 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Sat May 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms will gradually increase in
coverage across portions of east Texas and southeast Oklahoma
during the early afternoon hours and points eastward through the
late afternoon and evening hours. Damaging winds are expected to
be the primary risk with large hail and isolated tornadoes also
possible as a squall line moves across the region. Locally heavy
rainfall amounting to a few inches within an hours time may also
lead to mainly minor isolated flooding issues. Severe weather
risk to diminish late tonight as the bulk of thunderstorms
shift east and instability wanes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.

The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.

In the hours before

Local storm report, May 18, 10:04 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 S CUSHING             31.76N 94.85W
05/18/2019                   NACOGDOCHES        TX   EMERGENCY MNGR

            WATER OVER ROAD AND ROAD CLOSED. FM 225 JUST
            SOUTH OF FM 343.

&&

AS
Local storm report, May 18, 10:06 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 S LEWISVILLE          33.33N 93.58W
05/18/2019                   LAFAYETTE          AR   EMERGENCY MNGR

            TREE ACROSS AR HWY 29 DAMAGING A VEHICLE.

&&

AS
Local storm report, May 18, 10:08 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     5 S CUSHING             31.74N 94.85W
05/18/2019                   NACOGDOCHES        TX   EMERGENCY MNGR

            TREES DOWN.

&&

AS
Local storm report, May 18, 10:21 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      REKLAW                  31.86N 94.99W
05/18/2019                   CHEROKEE           TX   EMERGENCY MNGR

            HWY 84 CLOSED DUE TO HIGH WATER. HIGH WATER
            RESCUE REQUESTED FOR STRANDED VEHICLE AT
            WHITEOAK RD.

&&

AS
Special weather statement, May 18, 10:56 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1056 PM CDT Sat May 18 2019

TXZ150>153-166-190445-
Panola TX-Nacogdoches TX-San Augustine TX-Shelby TX-Rusk TX-
1056 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...
SOUTHEASTERN RUSK...NORTHEASTERN NACOGDOCHES...WESTERN SHELBY AND
NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehill to Garrison to 9 miles northwest
of Melrose to near Nacogdoches. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nacogdoches, Carthage, Center, Tenaha, Timpson, Garrison, Melrose,
Pinehill, Martinsville, Appleby, Gary City, Jericho, Stockman,
Lawsonville, Fairplay, Arcadia, Dotson, Woods and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 200 AM CDT for eastern and
northeastern Texas.

LAT...LON 3219 9417 3182 9413 3173 9418 3157 9434
      3155 9479 3167 9466 3180 9460 3215 9462
TIME...MOT...LOC 0356Z 264DEG 24KT 3209 9454 3181 9452 3168 9458 3157
9472

13
Special weather statement, May 19, 1:30 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
130 AM CDT Sun May 19 2019

ARZ073-LAZ004>006-190715-
Union AR-Lincoln LA-Union LA-Claiborne LA-
130 AM CDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...
UNION...EAST CENTRAL CLAIBORNE AND CENTRAL LINCOLN PARISHES UNTIL 215
AM CDT...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Farmerville, or 17 miles northeast of Ruston, moving northeast at 50
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ruston, Huttig, Farmerville, Bernice, Strong, Urbana, Cooley, Lapile,
Dubach, Choudrant, Marion, Vienna, Felsenthal, Downsville,
Spearsville, Lillie, D Arbonne, New London, Oakland and Haile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
and northwestern Louisiana.

LAT...LON 3251 9257 3279 9282 3328 9235 3326 9232
      3328 9230 3326 9229 3325 9223 3321 9223
      3320 9220 3321 9218 3316 9217 3317 9215
      3314 9211 3310 9214 3303 9211 3301 9207
      3297 9208 3287 9208 3284 9206 3278 9205
TIME...MOT...LOC 0629Z 222DEG 43KT 3275 9250

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:08 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith67 min
May 18, 7:19 PM CDTTornado WarningSHVHarrison, Marion41 min
May 18, 7:24 PM CDTTornado WarningSHVCherokee51 min
May 18, 7:41 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion64 min
May 18, 8:03 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk57 min
May 18, 8:05 PM CDTTornado WarningSHVCherokee, Rusk40 min
May 18, 8:17 PM CDTFlash Flood WarningSHVCherokee, Rusk4 hr
May 18, 8:43 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby62 min
May 18, 9:11 PM CDTSevere Thunderstorm WarningSHVCherokee49 min
May 18, 9:32 PM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Panola, Shelby3 hr
May 18, 9:39 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby66 min
May 18, 9:51 PM CDTRiver Flood WarningSHVNacogdoches, Rusk60 hr
May 18, 9:52 PM CDTRiver Flood WarningSHVCass, Marion4 days
May 18, 9:53 PM CDTRiver Flood WarningSHVGregg18 hr
May 18, 9:54 PM CDTRiver Flood WarningSHVFranklin, Morris, Titus4 days
May 18, 9:56 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk64 min
May 18, 10:56 PM CDTSpecial Weather StatementSHVNacogdoches, Panola49 min
May 18, 11:37 PM CDTSevere Thunderstorm WarningSHVPanola, San Augustine, Shelby38 min
May 19, 12:15 AM CDTSevere Thunderstorm WarningSHVSabine, Shelby60 min
May 19, 12:21 AM CDTFlash Flood WarningSHVShelby3 hr
May 19, 12:30 AM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine, Shelby3 hr
May 19, 12:43 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine62 min
May 19, 12:56 AM CDTAreal Flood WarningSHVCherokee, Nacogdoches, Rusk, Shelby6 hr
May 19, 1:14 AM CDTSevere Thunderstorm WarningSHVSabine61 min
May 19, 1:48 AM CDTSpecial Weather StatementSHVAngelina, Sabine, San Augustine42 min
May 19, 3:54 PM CDTRiver Flood WarningSHVSabine, San Augustine57 hr
May 19, 6:59 PM CDTSpecial Weather StatementSHVSan Augustine31 min
May 18, 7:49 PM CDTSpecial Weather StatementSHVCaddo41 min
May 18, 8:29 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Union, Webster46 min
May 18, 10:28 PM CDTSevere Thunderstorm WarningSHVDe Soto62 min
May 18, 11:09 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, De Soto, Natchitoches, Red River, Sabine and 1 more66 min
May 19, 12:34 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Jackson, Lincoln, Natchitoches, Red River and 2 more56 min
May 19, 1:26 AM CDTFlash Flood WarningSHVBienville, Natchitoches, Red River, Winn3 hr
May 19, 1:30 AM CDTSpecial Weather StatementSHVUnion45 min
May 19, 2:02 AM CDTTornado WarningSHVNatchitoches28 min
May 19, 2:09 AM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Lincoln, Natchitoches, Ouachita and 2 more66 min
May 19, 2:52 AM CDTFlash Flood WarningSHVGrant, Natchitoches, Winn2 hr
May 19, 2:51 PM CDTSpecial Weather StatementSHVNatchitoches39 min
May 19, 6:39 PM CDTSpecial Weather StatementSHVCaddo36 min
May 18, 11:18 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River42 min
May 18, 11:46 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada29 min
May 19, 6:37 PM CDTSpecial Weather StatementSHVUnion23 min

Nearby

Flash Flood Warnings in Texas, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.